Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 87, NWS Fort Worth, TX

June 29, 2004Ellis County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 29, 2004, 4:46 PM CDT for Ellis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 4:46 PM CDT (21:46 UTC)
Expired
Jun 29, 2004, 7:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 51 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 292146
FFWFTW
TXC139-300045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 745 PM CDT

* AT 446 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A COMPLEX 
  OF THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL BETWEEN MILFORD 
  AND ENNIS...MOVING NORTH AT 10 MPH. THE ADDITIONAL RAINFALL WILL 
  CREATE VERY DANGEROUS FLASH FLOODING CONDITIONS IN AREAS THAT 
  EXPERIENCED SIGNIFICANT FLOODING ON MONDAY.

* OTHER LOCATIONS IN THE WARNING INCLUDE ENNIS...FERRIS...MAYPEARL...
  MIDLOTHIAN...OAK LEAF...PALMER...RED OAK AND WAXAHACHIE

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3213 9695 3234 9648 3254 9656 3251 9705
          3230 9706

$$

65/DD
1 follow-up statement
000 
WGUS74 KFWD 292258
FFSFTW
TXC139-300045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT TUE JUN 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR ELLIS COUNTY UNTIL 745 PM
CDT...

AT 6 PM...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH 
VERY HEAVY RAIN...OVER MOST OF ELLIS COUNTY...MOVING NORTHEAST AT 10 
TO 15 MPH. RADAR ESTIMATES THAT RAINFALL RATES OF 1.5 TO 2 INCHES 
AN HOUR WITH SOME OF THESE STORMS. THE HEAVY RAIN WILL RESULT IN 
FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

LAT...LON 3253 9657 3233 9647 3217 9694 3231 9704
          3253 9704

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:35 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 29, 4:35 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
435 PM CDT TUE JUN 29 2004

.DISCUSSION...
THIS IS AN EARLY UPDATE DUE TO THE HEAVY RAIN/FLOODING OCCURRING
ACROSS NORTH TEXAS.  LARGE AREA OF RAIN AND THUNDERSTORMS FROM DFW
AREA SOUTHWARD INTO FAR SOUTH TEXAS.  THIS AREA IS MOVING NORTH AND
WILL PRODUCE WIDESPREAD MVFR CIGS...LOW VSBYS...DUE TO RAIN...
FOG...AND THUNDERSTORMS.  THERE WILL BE PERIODS OF VFR CONDITIONS
...BUT THEY WILL PROBABLY BE SHORT LIVED. JET MAX AT 250 MB MOVING
ACROSS TEXAS TONIGHT...COMBINED WITH STRENGTHENING 850 MB WINDS...
WILL ENHANCE CONVECTION ACROSS NORTH AND SOUTH TEXAS...SO LITTLE
RELIEF FROM THESE CONDITIONS THROUGH THE FORECAST PERIOD.  59

&&

.DISCUSSION...
POPS REMAIN HIGH FOR THE NEXT 24 HOURS. TROPICAL AIR STILL IN PLACE
SO FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY EVENING. DRIER AIR
WILL MOVE INTO AREA WEDNESDAY EVENING BEHIND STRONG SHORT WAVE AND
POPS WILL DECREASE WEDNESDAY NIGHT AND THURSDAY. THROUGH WEEKEND
RIDGE FORMS TO OUR WEST...BUT FAR ENOUGH WEST THAT GIVEN NORTHWEST
FLOW WE COULD STILL SEE SOME THUNDERSTORMS DUE TO DISTURBANCES IN
THE FLOW. THIS REMAINS A SPRING WEATHER PATTERN...NOT JUNE...SO
TEMPS WILL REMAIN MILD FOR THIS TIME OF YEAR. ALTHOUGH DRIER
CONDITIONS ARE EXPECTED...THE NORTHWEST FLOW WILL ALSO BRING A FRONT
INTO THE AREA THIS WEEKEND AND BRING A CHANCE OF POPS...ALTHOUGH
NOTHING AS WIDESPREAD AS THE LAST FEW DAYS IS EXPECTED.   84
&&

DALLAS-FT. WORTH, TX    70  86  71  88 /  70  70  40  40
WACO, TX                70  87  72  88 /  70  70  40  30
PARIS, TX               69  85  70  86 /  70  70  40  40
DENTON, TX              69  86  70  87 /  70  60  40  40
MCKINNEY, TX            70  86  71  87 /  70  70  40  40
DALLAS, TX              70  86  71  88 /  70  70  40  40
TERRELL, TX             70  87  72  88 /  70  70  40  40
CORSICANA, TX           71  87  72  88 /  80  70  40  30
TEMPLE, TX              71  86  72  88 /  80  70  40  30
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Jun 29, 2:41 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT TUE JUN 29 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
241 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 10 PM
WEDNESDAY EVENING.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTH TEXAS
THROUGH TONIGHT...WITH LOCALLY HEAVY RAIN POSSIBLE. WITH WIDESPREAD
SATURATED SOIL CONDITIONS...ANY RAIN THAT FALLS WILL RESULT IN
EXCESSIVE RUNOFF...AND IN AREAS THAT HAVE SEEN RECENT HEAVY RAINS...
SIGNIFICANT FLOODING.  RIVER FLOODING AND OTHER ONGOING HIGH WATER
ISSUES ARE LIKELY TO BE EXACERBATED.

.DAYS TWO THROUGH SEVEN...
THE THREAT OF HEAVY RAINS AND FLOODING WILL CONTINUE INTO WEDNESDAY.
IN ADDITION...RAIN AND THUNDERSTORM CHANCES WILL CONTINUE INTO NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HIGH
WATER.

42

In the hours before

Local storm report, Jun 29, 1:37 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
137 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   EMERGENCY MNGR

            2 FEET OF WATER ON SIDE OF THE ROAD AT THE INTERSECTION
            OF JACKSBORO HIGHWAY AND BI-WAY. JACKSBORO HIGHWAY
            APPEARS TO BE SHUT DOWN DUE TO HIGH WATER.
Local storm report, Jun 29, 1:38 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD     FORT WORTH               32.75N  97.34W
06/29/2004                  TARRANT             TX   TRAINED SPOTTER

            HIGH WATER RESCUE ON KENWOOD STREET.
Special weather statement, Jun 29, 2:13 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
213 PM CDT TUE JUN 29 2004

TXZ116-117-292015-
PALO PINTO-PARKER-
213 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER UPDATE...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
INTENSIFYING THUNDERSTORM 10 MILES NORTH OF LIPAN...OR 10 MILES
SOUTH OF MINERAL WELLS...MOVING NORTH AT 20 MPH.

METCALF GAP...MINERAL WELLS...PALO PINTO...SPRINGTOWN...AND
WEATHERFORD ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS FROM 40 TO 50 MPH CAN BE EXPECTED FROM
THIS STORM. THE STRONG WINDS MAY PROVE SUFFICIENT FOR UPROOTING
TREES...DUE TO THE SATURATED SOIL CONDITIONS.

65/DD
Local storm report, Jun 29, 2:45 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD     ARLINGTON                32.69N  97.13W
06/29/2004                  TARRANT             TX   EMERGENCY MNGR

            SIX FLAGS PARK UNDER WATER
Local storm report, Jun 29, 4:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
423 PM CDT TUE JUN 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD     10 E TEMPLE              31.10N  97.19W
06/29/2004                  BELL                TX   LAW ENFORCEMENT

            WATER COVERING ROAD AT THE INTERSECTION OF HWYS 53 & 485
            -- RELAYED BY FALLS CO SO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:48 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jun 29, 12:48 PM CDTFlash Flood WarningFWDCollin, Dallas, Denton3 hr
Jun 29, 1:31 PM CDTFlash Flood WarningFWDBell, Falls, Milam, Robertson3 hr
Jun 29, 2:22 PM CDTFlash Flood WarningFWDHunt4 hr
Jun 29, 4:22 PM CDTFlash Flood WarningFWDLeon3 hr
Jun 29, 5:05 PM CDTFlash Flood WarningFWDFreestone3 hr
Jun 29, 6:10 PM CDTFlash Flood WarningFWDDallas, Tarrant4 hr
Jun 29, 6:15 PM CDTFlash Flood WarningFWDJohnson3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.